New to blog, but sufferer of RLS for many years

I only recently found this website. I first had RLS 50 years ago when I was pregnant. Over the years I read about RLS in many newspaper and magazine articles but it was only when Mirapexin became available on the NHS that I approached my GP. No medical diagnosis was offered but I was prescribed Mirapexin regularly, starting with one 0.18 mg at bedtime, now increased to 2 tablets per day. My g.p., who's keen on complementary medicine, advised using Vervain flower remedy, also magnets, but neither worked. He believes RLS is affected by static eletricity in the air from all the gadgets around us, such as hands-free phones, electric blankets, electric clocks near the bed. It's difficult to eliminate these. I have also tried acupuncture, but the acupuncturist had no experience of RLS and it didn't work). RLS has got worse as I've got older, sometimes starting in the afternoon. I discovered aspirin helped with this and now have 300mg enteric coated aspirins on my repeat prescriptions. Someone has also recommended a mineral supplement of combined magnesium and zinc (not yet tried). I find it's worse when I'm tired in the evening and too hot in bed. I use TLG gel available from Wholesale Nutrition to cool and calm my legs, which sometimes has a temporary effect allowing me to get to sleep.

I'm going on holiday to Australia in the autumn and am wondering how best to deal with RLS on the long flight and how to deal with time differences. RLS usually comes on at 8 in the evening. I take one dose around 7 pm as I find it takes an hour to take effect, with relief lasting for approximately 5 hours, and then I take the second dose. I suffer from insomnia which is one of the side effects of the drug. Overall I find Mirapexin the best way of dealing with RLS although I'm usually falling asleep by 9.30 pm. and then awake during the night. I have never seen a neurologist.

7 Replies

oldestnewest
  • Hi I found on my long flight that I took my dose spread out through out the full journey depending how many you take a day and night time your hrs of when your mirapexin works and then stops. Like I take 3 tablets at 11 then 3 tablets at 8 and so on just for the journey it did not matter the most important thing is its a long tired flight and you don't need to be jiggy jigging. like I once did on a flight forgetting my tablets it was pure torture not being able to walk around :-( some air lines are understanding and some mostly busy and ask you to stay seated :-( hope you get sorted :-)

  • Hi, and Welcome.

    Mirapexin (and Ropinirol) are my meds.

    I do a lot of travelling by air, and as far as time differences are concerned, the best way is stick to local time, and the usual dosage works for me.

    Your Doctor seems blissfully ignorant on the subject of RLS. It's Neural, affected by diet (Caffeine and Chocolate can bring on symptoms). I would go so far as to say that the business about mobile phones, and other gadgets is a load of rubbish, he is not being objective, and I would say not taking it seriously. Get a new doctor, it's you're symptom, manage it, don't let it manage you. Sorry to preach, but doctors making remarks like that really annoy me!

  • Oh dear, Casimira. ;) Your gp's comments are pretty laughable...... I do not think I could have kept a straight face if my gp had turned round and given me that kind of diagnosis. If that is his view, then why doesn't everyone suffer with it. I would also say, change gp's or print out some information on RLS for him to read and digest.

    I wish you well with your holiday in the Autumn and hope some sense is knocked into your present gp or another one is more gemmed up on RLS that you go and see.

    Kaarina :)

  • Hi Casimira ~ Interesting. My first experience with RLS was when I was newly pregnant too (1985). I will never forget the strange surprise. When it continued and got more frequent, of course it was blamed on hormones, and it was nearly 10 years & 3 kids later when I actually got a diagnosis, and still found no relief until I tried the Neupro Patch. It's been a miracle for me, and when it was removed from the US market 2 months after I started, I cried for days! I was fortunately able to acquire it through a trial by the manufacturer which was a great relief to me AND my family! I wear it 24 hrs/day, and reapply about 6 hours before bed time. (I leave the old one on for a while to overlap, but probably shouldn't!) RLS only strikes when the brain "relaxes", which makes movies, reading, being a passenger, SLEEPING, etc. all difficult/impossible. Next month I will be flying to Germany with my daughter. She asked that I bring a patch or a parachute, because, as you know, it's miserable for ALL involved.

    I can't recommend the patch highly enough. It doesn't work for all, but I couldn't be without it. As far as I know, it's currently available everywhere but the US - originally formulated for Parkinson's, but very effective for RLS too.

    I am concerned too about the time difference and still haven't figured out how to schedule the patch & appreciate your recommendation Darcy! As far as electronics, I suppose if they could prove that they decrease Dopamine production in the brain it COULD be true, but I suspect not!

    Wishing you good luck and happy (relaxing) travel ~

    Cathy

  • WOW, i also found what your doctors idea of what causes RLS, unbelievable. Casimira. Does he not know that RLS was first observed as far back as the 1600's by Thomas Willis...it didnt have a name then, Wish i could find the words that Willis wrote. Definately no electronics of any type in the 1600's.

    I have never travelled that distance so cant help with that. But hope what others have advised will help you.. Also do research on RLS, dont just rely on your doctor, especially the one you have, i think you might need to change doctors as someone else suggested...

  • unbelievable!!! how can he say that its "gadgets" that affect us, like irene says, this illness was discovered way back, i would print of a load of stuff for him, if that doesnt work, change your doctor Casimira.

    jean

  • Many thanks for advice on comments here. I think I gave the wrong impression of my g.p. who's a lovely man and very sympathetic. He wasn't suggesting that they caused rls, only that it might be exacerbated by static electricity.

You may also like...